You could always stop the Metformin temporarily when you start Rapa to check for side effects.
I’m not incorrect in saying it’s very rare to get hypoglycemia with metformin alone. Like one in a million patient years rare. You may be that special one in a million person with how you respond to metformin, but I also doubt you take it without other drugs and supplements possibly contributing.
Of course, I take other drugs and supplements that influence this such as acarbose. People who are taking Metformin are most likely doing the same. I am not diabetic and I normally have low blood sugar. I am taking Metformin to counteract the increased blood sugar due to Rapamycin.
In many cases, people here are taking Metformin off-label. This can lead to hypoglycemia due to improper dosing.
If you are taking Metformin as prescribed by your doctor to treat diabetes, it is highly rare to get hypoglycemia.
If you are non-diabetic with low or normal blood sugar and you take Metformin off-label, you are at risk of getting hypoglycemia.
I believe the original poster, as well as many of the members of this forum, are the latter case.
This is the full text of the link you just provided. Which is exactly what I’ve been saying in my previous posts. Emphasis mine:
Metformin rarely produces hypoglycemia (low blood sugar levels) because it does not change how much insulin is secreted by the pancreas and does not cause high insulin levels. But metformin toxicity or overdosage that causes lactic acidosis has been associated with hypoglycemia. Experts believe the cause may be increased glucose consumption due to anaerobic metabolism, coupled with a decreased oral intake of food and carbohydrates, decreased liver glucose production, and decreased glucose absorption.
The combination of metformin with a persistently poor diet or other medications that can cause hypoglycemia, such as sulfonylureas, can also lead to hypoglycemia.
When metformin is taken as directed by a doctor it does not cause hypoglycemia.
We were not talking about metformin overdose, so the one example given in your link is not relevant here.
Im worried about taking metformin as I usually eat once or twice a day and fast 18 hours a day… I wonder if it’s ok to fast and metformin at the same time? I know intermittent fasting can lower blood sugar so combining with metformin , more risk of low sugar? I also calorie restrict some days.
I wonder if acarbose would be safer when fasting/calorie restriction
I have never experienced hypoglycemia on acarbose, but I haven’t been taking it that long. Hypoglycemia isn’t terrible unless you don’t address it. When I experience it, I get a cold sweat, nausea and the feeling of fainting somewhat like motion sickness. If you feel these symptoms and you suspect it is hypoglycemia, you can drink a can of Coke or soda and the symptoms should abate in about 10 minutes. I take Metformin on the day I take Rapa (1 g) and the day after (500 mg) only. I used to take it every other day (500 mg) but stopped when I started taking acarbose. Hope that helps.
awesome, thanks for the info.
Do you take acarbose everyday?or just with carb heavy meals?
3 times a day. Once with each meal.
I would just try the Metformin and see how you get on. I started daily 1g Metformin last November (not diabetic and normal HbA1c before starting). It took about three weeks for my GI system to get used to it but fine ever since. I have also added 50mg Acarbose with each meal since April. Again no issues with hypoglycaemia. I only started Rapamycin at the end of April so am still building up my dose. I also fast for a minimum of 18 hours per day. I tend to take the Metformin on an empty stomach within an hour of waking up. I recently tried a CGM out of interest. The thing I noticed was that my post meal glucose rise took much longer than I was expecting, usually peaking about 3 hours after a meal and taking a similar time to fall back to normal. I rarely went above a level of 9 mmol/L even after a high carb meal. I usually weigh between 126-130 lbs and have just under 18% body fat if that’s any help. I didn’t do any tests with the CGM without taking the Metformin or Acarbose because I don’t intend to stop taking either of them unless the research changes.
I take both metformin and Sirolimus, as prescribed by my physician.
I take 1g of Metformin daily and eat once a day.
Never had any problems.
Metformin reduces hepatic glucose secretion, it won’t mess with your insulin.
I recall reading somewhere that Metformin taken after age 70 had a negative impact, I think it was in males. Can’t remember exact details. Anyone up on current research in that regard?
It may have been due to the impact on exercise. People over 70 need all the benefits of exercise they can get!
I am not aware of any other detrimental effects. But there may be something else out there.
I skip metformin on the day I take rapamycin.
I followed the rest of this thread but didn’t see an answer to the AMPK question: did you ever get a response on the source to the statement on this?
Also, if I plan to take Rapamycin every two weeks (maybe 5mg-ish) and if I fast on the days I take Rapamycin (or the two days leading up to taking it) will this substitute the need for taking metformin to reduce the serum glucose increase likely driven by Rapamycin? (I’ll likely still have higher LDL from taking Rapamycin to consider.)
I’m not against taking metformin, and expect it has an excellent safety profile, but if I can avoid taking another supplement or drug in my stack (and even a minor risk of interactions or side effects) by simply reducing calorie intake, this seems better to me (simple “stack” is better in my mind).
I know there are supposedly longevity benefits in taking metformin itself, but given I eat low-carb and have good glucose and A1c levels and exercise hard, I’m not sure it would be useful for me to take longterm. (Maybe I’m missing something?)
Thanks for the many interesting responses to my post on metformin and rapamycin. Having read them all I will continue to take metformin along with rapamycin. I’ve been taking metformin for years with no ill effect and as taking them together doesn’t seem to be contraindicated I think I will be better placed to judge any effect from rapamycin while maintaining the status quo. If I come off it I won’t know if any effects I might feel will be due to coming off metformin, or going onto rapamycin.
Those symptoms sound like “bonking” which is essentially the same thing….low blood sugar (under-fueling the brain) but in this case from depleting muscle and liver glycogen during exercise. Bonking feels very bad. Feels like I’m dying.
Yes. I thought it was a heart attack the first time. Got checked out and it wasn’t. That’s when I learned it was hypoglycemia from too much Metformin.
Had negative side effects myself when taking it first think in the morning, but those effects disappeared when taken with food. Now i think it is doing some good, I feel les bloated and less hungry on metformin. I only do one 500mg a day with biggest meal of the day btw.
Hi Andriy_K. I would love to see data on this. Do you have references you can point me to?